The eyes and the needle

When the first Pfizer-BioNTech jab was given to 91-year-old Briton Margaret Keenan in December 2020, it gave the world hope that an end to the Covid-19 pandemic was achievable. But it also had everyone wondering how safe such a quickly developed vaccine could be. Of the seven vaccines approved by the World Health Organisation (Pfizer’s, Janssen’s (Johnson & Johnson), Moderna’s, AstraZeneca’s, Sinopharm’s, Serum Institute of India’s, and Sinovac’s), Pfizer’s has been field tested more than any other (33 trials in 16 countries), with 100 countries sanctioning its use.

 

At the time of writing, around 2.84 billion (36%) of the world’s population is fully vaccinated, with the vast majority experiencing no or minimal side effects. However, in Europe in early 2021, AstraZeneca’s vaccine made the headlines when reports surfaced associating it with blood clots. So, could the new vaccines potentially affect eye health?

 

Visual disturbances

 

A report published in June 20211 stated a patient suffered from a subjective reduction in visual acuity three days after receiving their second dose of Pfizer’s vaccine. The patient experienced a sudden onset of darkening of the visual field, normally associated with visual distortion. There was no further investigation, however, because the vision problem subsided the same day.

 

A different June 2021² paper described a 27-year-old female patient who experienced visual disturbances in her left eye three days after her first AstraZeneca vaccine dose. During examination, best-corrected visual acuity was 20/20 in both eyes. However, during a vision field test, the left eye showed a modest paracentral scotoma in the upper temporal quadrant. There were no signs of inflammation and pressure in both eyes was normal. In this patient's case, the symptoms indicated acute macular neuroretinopathy (AMN).

 

Another study, this time from the United Arab Emirates, reported a possible association between Sinopharm and adverse ocular events in seven patients (nine eyes; three men and four women)³. Complaints included episcleritis, paracentral acute middle maculopathy, subretinal fluid, anterior scleritis and AMN. To put all this in perspective, however, reported cases of ocular conditions following vaccination to date are rare, with many more reported from Covid-19 infection.

 

One case I personally came across sparked my interest in investigating this further. My friend, who I will refer to as ‘Max’, is a white British male in his 40s. As far as he was aware, he had no underlying health issues and hadn’t contracted Covid-19 prior to his first dose of Pfizer’s vaccine in May 2021. After 12 days with no side effects following vaccination, Max reported a sudden and severe persistent headache, nausea and fatigue. He was unable to sit up to eat a meal and was sleeping for 16-18 hours a day. After another week, he started to feel pressure behind his left eye, began seeing double and his eye movement became restricted. This escalated over the following few days and he was admitted to his local hospital’s acute care unit.

 

 

 

Max was diagnosed with sixth cranial nerve palsy. The diplopia made it difficult for him to balance and walk. No medication was prescribed, but he was closely monitored and told to rest. Wearing an eye patch helped and he was able to use one eye at a time. Various tests followed.

 

The attending medical staff were at first reluctant to link his symptoms to the vaccine but became more open to the possibility once other potential causes, such as brain tumour or stroke, had been eliminated. While Max was going through this, he found others via social media with similar but less severe symptoms. During a regular checkup with his doctor, however, Max was told they had seen a handful of cases similar to his, but his was the most extreme.

 

I am glad to say that Max made a full recovery. Due to the vaccine’s newness, Max’s doctor was unable to advise him on whether he should have the second vaccine or what would happen if he did catch the virus itself. Max decided not to have the second jab.

 

A rational perspective

 

A doctor friend in the UK who worked on a Covid-19 ward during the height of the pandemic from December 2020 to February 2021 said there is a distinct lack of evidence but admitted seeing several case reports linking vision issues to Covid-19 vaccinations. But she also stressed that the Covid-19 virus itself could be culpable.

 

“Vision problems can occur due to multiple factors, so we cannot really prove cause and effect. For example, sepsis makes our blood really sticky, which can cause vision problems. However, treating it with antibiotics can cause double vision. Patients may also become dehydrated, which can also cause double vision… So it’s difficult to say exactly what causes the problem. Hence, cases must be individually reported and then reviews carried out periodically to see trends.”

 

To put the potential Covid-19 vaccination vision problems into more perspective, a US-based study published in Ophthalmology in October 2020⁴, showed that approximately 47% (68/144) of Covid-19 positive patients surveyed reported at least one overlapping eye-related symptom. The most common symptoms were eye pain, photophobia, flashes or floaters, blurry vision and red eyes, with 18/68 (27%) continuing to experience persistent eye symptoms after recovering from Covid-19.

 

Boxing clever with jabs

 

Certainly, at the moment, the number of cases being reported that suggest a possible link between Covid-19 vaccinations and vision problems is quite low. However, that’s not to say we should discount possible eye health impacts. Our individual immune systems react uniquely to vaccines, so unravelling their effects will take years.

 

After a lot of research, I decided to get myself vaccinated. At the age of 16, I contracted tuberculosis and as a result a quarter of my lungs no longer functions. I had AstraZeneca’s vaccine with very minor side effects: a fever after 12 hours, a sore arm for two days after the first dose and just a sore arm for two days after the second dose. It was the right move for me.

 

References

  1. Santovito LS and Pinna G. Acute reduction of visual acuity and visual field after Pfizer-BioNTech COVID-19 vaccine 2nd dose: a case report. Inflamm Res. June 2021
  2. Bøhler A, Strøm ME, Sandvig KU et al. Acute macular neuroretinopathy following COVID-19 vaccination. Eye June 2021
  3. Pichi F, Aljneibi S, Neri P et al. Association of ocular adverse events with inactivated COVID-19 vaccination in patients in Abu Dhabi. JAMA Ophthalmol; Sept 2021
  4. Gangaputra S S and Patel S N. Ocular symptoms among non-hospitalised patients who underwent COVID-19 testing. Ophthalmology; Oct 2020

 

 

 

Siu-Yin Shing is a freelance writer in the UK and editor and founder of the frames-focused blog www.myglassesandme.co.uk.

 

Bottom Banner Advert